Indiana, 2015

Hail and Damaging Wind in Indiana, June 8, 2015

June 8, 2015 · NWS IND · 7 events in 5 counties and zones

Two rounds of thunderstorms brought heavy rain and some severe weather to central Indiana during the evenings of June 7th and June 8th. Another round of storms developed ahead of a surface trough the evening of June 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Two rounds of thunderstorms brought heavy rain and some severe weather to central Indiana during the evenings of June 7th and June 8th. Another round of storms developed ahead of a surface trough the evening of June 8th. These storms brought mainly hail to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 8, 5:36 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 8, 5:36 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
636 PM EDT MON JUN 8 2015

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 355 PM EDT MON JUN 8 2015

A SECONDARY TROUGH AXIS MOVING THROUGH THE AREA WILL KEEP
THUNDERSTORM CHANCES IN THE FORECAST THROUGH THE EVENING BEFORE ANY
STORMS DISSIPATE OVERNIGHT. BRIEF QUIET WEATHER CAN BE EXPECTED AS
HIGH PRESSURE CONTROLS THE AREA...BUT A WEAK COLD FRONT WILL SAG
INTO THE REGION WEDNESDAY AFTERNOON AND REMAIN IN THE
AREA...BRINGING THUNDERSTORM CHANCES BACK TO THE FORECAST LATER IN
THE WEEK AND INTO THE WEEKEND AS BROAD SOUTHWEST FLOW DEVELOPS
ACROSS CENTRAL PORTIONS OF THE COUNTRY.

&&

.NEAR TERM /TONIGHT/...
ISSUED AT 355 PM EDT MON JUN 8 2015

HAVE SEEN SOME WIDELY SCATTERED CONVECTIVE DEVELOPMENT OCCURRING
AHEAD OF A SECONDARY SURFACE TROUGH ACROSS NORTHERN ILLINOIS BACK
INTO WESTERN ILLINOIS AND NORTHERN MISSOURI. EXPECT THIS ACTIVITY TO
PERSIST AND PERHAPS DEVELOP A BIT MORE AS THE TROUGH APPROACHES THE
AREA THIS EVENING. WILL ONLY CARRY POPS THROUGH ABOUT MIDNIGHT OR 1
AM THOUGH...AS THIS ACTIVITY IS LARGELY DIURNALLY DRIVEN AND EXPECT
IT TO DISSIPATE AS LOW LEVELS STABILIZE TONIGHT.

ON TEMPS...CONSENSUS NUMBERS APPEARED REASONABLE GIVEN UPSTREAM MINS
AND EXPECTED DEWPOINTS AND EXPECT MOST AREAS TO GET WELL INTO THE
LOWER 60S.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
ISSUED AT 355 PM EDT MON JUN 8 2015

GUIDANCE IS IN GOOD AGREEMENT THAT DRY CONDITIONS SHOULD RESUME LATE
TONIGHT AND CONTINUE AT LEAST THROUGH EARLY WEDNESDAY. A WEAK COLD
FRONT IS PROGGED TO DROP INTO THE AREA WEDNESDAY AFTERNOON...AND
WHILE UPPER LEVEL SUPPORT IS MINIMAL...AIRMASS AHEAD OF THE BOUNDARY
MAY BE UNSTABLE ENOUGH TO ALLOW ISOLATED STORMS TO FIRE NEAR PEAK
HEATING. WILL MAINTAIN POPS THROUGH THURSDAY AND BEYOND AS THE
BOUNDARY REMAINS IN THE AREA.

ON TEMPS...CONSENSUS NUMBERS APPEARED REASONABLE THROUGHOUT WITH
MINOR TWEAKS. UPPER 80S TO AROUND 90 SHOULD RETURN TO THE AREA
WEDNESDAY INTO THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ISSUED AT 158 PM EDT MON JUN 8 2015

UPPER LEVEL RIDGING AT THE BEGINNING OF THE PERIOD WILL GIVE WAY
BRIEFLY FRIDAY NIGHT INTO SATURDAY TO AN UPPER LEVEL SHORT WAVE.
FOLLOWING THIS...RIDGING WILL RETURN THROUGH THE END OF THE PERIOD.

AT THE SURFACE...A WARM FRONT WILL BE DRAPED WEST TO EAST FROM
WESTERN IOWA...ACROSS NORTHERN INDIANA...UP INTO THE NEW ENGLAND
STATES. THIS FRONT WILL LIFT NORTH AND EAST AS A LOW PRESSURE SYSTEM
PUSHES NORTHEAST OUT OF THE PLAINS ACROSS THE SOUTHERN GREAT LAKES.
THIS LOW PRESSURE WILL DRAG A COLD FRONT BEHIND IT. THESE FEATURES
WILL BE THE MAIN PLAYERS FOR UNSETTLED WEATHER THIS WEEKEND.
REGIONAL BLEND SUPPORTS THIS PATTERN.

MODELS ARE IN AGREEMENT THAT AT LEAST SOME OF THE AVAILABLE MOISTURE
FEED FOR THIS WEEKEND WILL BE FLOWING INTO CENTRAL INDIANA FROM
ACROSS THE ROCKIES AND PLAINS STATES. THIS FEED LOOKS TO ORIGINATE
FROM THE REMNANTS OF THE TROPICAL DISTURBANCE THAT RECENTLY IMPACTED
THE BAJA PENINSULA OFF OF MEXICO IN THE PACIFIC OCEAN. MODELS
INDICATE THAT AVAILABLE PRECIPITABLE WATER DURING THIS TIME PERIOD
IS ON THE ORDER OF 2 INCHES.

INITIALIZATION HANDLES THE TEMPERATURES WELL SO NO CHANGES WERE
MADE. WARMEST TEMPERATURES WILL BE AT THE BEGINNING OF THE PERIOD
AND THEN COOL OFF TO START THE WEEKEND AS THE COLD FRONT PUSHES
THROUGH. TEMPERATURES WILL SLOWLY REBOUND BY THE END OF THE PERIOD.
LOW TEMPERATURES LOOK GOOD IN THE UPPER 60S TO LOW 70S.

&&

.AVIATION /DISCUSSION FOR THE 090000Z TAFS/...
ISSUED AT 636 PM EDT MON JUN 8 2015

UPPER WAVE CURRENTLY DROPPING SOUTH THROUGH NORTHERN
ILLINOIS/NORTHERN INDIANA IS EXPECTED TO PASS OVER THE TERMINALS
THROUGH ABOUT 090500Z. CURRENTLY QUITE A BIT OF CONVECTION
ASSOCIATED WITH THIS FEATURE. AIR MASS IS QUITE UNSTABLE
LOCALLY...SO THERE IS A THREAT FOR SCATTERED CONVECTION IN THE
VICINITY OF THE TERMINALS UNTIL THIS FEATURE PASSES. MAY NEED TO
EXPLICITLY MENTION THUNDERSTORMS AT SOME TERMINALS FOR A PERIOD THIS
EVENING IF CURRENT TRENDS CONTINUE. GUSTY/SHIFTING WINDS AND BRIEF
IFR VISIBILITY RESTRICTIONS POSSIBLE IN AND NEAR HEAVIER CONVECTION.
CB BASES AROUND 030.

CONCERN FOR FOG POTENTIAL LATER TONIGHT...ESPECIALLY IF MORE RAIN
ENDS UP OCCURRING THAN CURRENTLY EXPECTED. WITH LOWER DEWPOINTS
ADVECTING INTO THE AREA LATER TONIGHT...NOT SOLD ON FOG DEVELOPMENT
YET.

SURFACE WINDS GENERALLY 250-280 DEGREES AT 8-11 KTS...DIMINISHING TO
6 KTS OR LESS AFTER SUNSET.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...NIELD
NEAR TERM...NIELD
SHORT TERM...NIELD
LONG TERM...MMB/RYAN
AVIATION...JAS

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 8, 3:27 AM EST, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
427 AM EDT MON JUN 8 2015

INZ021-028>031-035>049-051>057-060>065-067>072-090830-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
427 AM EDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. A FEW
OF THE STORMS COULD BE STRONG.

HAZARDS: HEAVY RAINFALL. LIGHTNING. GUSTY WINDS.

TIMING: THROUGHOUT THE DAY.

DISCUSSION: A FRONT SLOWLY SAGGING THROUGH CENTRAL INDIANA WILL
KEEP SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY. DRY
CONDITIONS WILL RETURN LATE TONIGHT AS THE FRONT FINALLY MOVES
AWAY FROM THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: THERE ARE CHANCES FOR THUNDERSTORMS ACROSS PARTS OF THE
AREA FROM WEDNESDAY AFTERNOON THROUGH SUNDAY. AT THIS TIME
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED HOWEVER LIGHTNING IS A
THREAT FROM ANY THUNDERSTORM.

DISCUSSION: UPPER FLOW WILL TRANSITION FROM NORTHWESTERLY TO
SOUTHWESTERLY DURING THE WEEK AND SEVERAL UPPER WAVES MOVING
THROUGH THE FLOW WILL KEEP THUNDERSTORM CHANCES IN THE FORECAST
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CP

In the hours before

Special weather statement, Jun 8, 7:47 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
847 PM EDT MON JUN 8 2015

INZ021-031-090130-
CARROLL-HOWARD-
847 PM EDT MON JUN 8 2015

...STRONG THUNDERSTORM ADVISORY FOR CARROLL AND HOWARD COUNTIES UNTIL
930 PM EDT...

AT 844 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DELPHI...OR 11 MILES SOUTHEAST OF
MONTICELLO...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KOKOMO...
  CAMDEN...
  FLORA...
  INDIAN HEIGHTS...
  GREENTOWN...

&&

LAT...LON 4070 8652 4067 8637 4057 8636 4057 8586
      4041 8594 4040 8607 4055 8670 4056 8670
      4056 8675 4074 8668
TIME...MOT...LOC 0047Z 288DEG 34KT 4062 8659

JH

The radar

The Indianapolis radar (KIND), 92 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Tippecanoe

When
June 8, 7:50 PM EST to 7:52 PM EST
Where
Tippecanoe County, 0.62 mi SW of Eastwich
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.414, -86.839

Hail, Clinton

When
June 8, 8:02 PM EST to 8:04 PM EST
Where
Clinton County, 2.21 mi ENE of Edna
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.430, -86.630

Hail, Madison

When
June 8, 8:05 PM EST to 8:07 PM EST
Where
Madison County, 0.87 mi SW of Anderson
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.090, -85.690

Thunderstorm Wind, Madison

When
June 8, 8:10 PM EST
Where
Madison County, 0.87 mi SW of Elwood
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.260, -85.840

Trees and power poles were downed by damaging thunderstorm wind gusts. Similar damage was noted near Anderson and Lapel.

Hail, Hendricks

When
June 8, 8:56 PM EST to 8:58 PM EST
Where
Hendricks County, 1.27 mi ESE of Avon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.760, -86.380

Hail, Johnson

When
June 8, 9:32 PM EST to 9:34 PM EST
Where
Johnson County, 1.48 mi NNW of Smith Valley
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
39.620, -86.210

Hail, Johnson

When
June 8, 9:42 PM EST to 9:44 PM EST
Where
Johnson County, 0.53 mi E of Greenwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.620, -86.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584379, 584382, 584384, 584391, 584392, 584394, 584395.